Alert archive / Utah / High Wind Warnings in 2026
High Wind Warning 1, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this high wind warning at Jan 8, 2026, 9:35 AM MST for Washington County, Utah. It took effect at Jan 8, 2026, 4:00 PM MST. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2026, 9:35 AM MST (16:35 UTC)
- In effect from
- Jan 8, 2026, 4:00 PM MST
- Expired
- Jan 9, 2026, 5:46 AM MST
- In force
- 14 hr
- Issued by
- NWS Salt Lake City, UT
County Washington County, UT
The radar
The Cedar City radar (KICX), 66 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 4.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1404 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
375 WWUS75 KSLC 081635 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 935 AM MST Thu Jan 8 2026 UTZ123-090745- /O.NEW.KSLC.HW.W.0001.260108T2300Z-260109T1500Z/ Lower Washington County- Including the following locations - St George, Ivins, and Hurricane 935 AM MST Thu Jan 8 2026 ...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 8 AM MST FRIDAY... * WHAT...North winds 30 to 40 mph with gusts in excess of 60 mph expected. There is a 30 percent chance gusts will exceed 65 mph in the cities of Toquerville, Hurricane, La Verkin, Virgin and adjacent areas. * WHERE...Lower Washington County, primarily in areas near canyon exits including Toquerville, Virgin, La Verkin, Hurricane and Shivwits. Winds will be considerably less in the St. George area from roughly Washington City south. * WHEN...From 4 PM this afternoon to 8 AM MST Friday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles and vehicles with trailers. * ADDITIONAL DETAILS...Holiday decorations, garbage cans, outdoor furniture and other lightweight items should be brought inside or secured to prevent property damage. Prepare for possible power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov CRK
3 follow-up statements
222 WWUS75 KSLC 082149 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 249 PM MST Thu Jan 8 2026 UTZ123-091300- /O.CON.KSLC.HW.W.0001.260108T2300Z-260109T1500Z/ Lower Washington County- Including the following locations - Ivins, Hurricane, and St George 249 PM MST Thu Jan 8 2026 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST FRIDAY... * WHAT...North winds 30 to 40 mph with gusts in excess of 60 mph expected. There is a 30 percent chance gusts will exceed 65 mph in the cities of Toquerville, Hurricane, La Verkin, Virgin and adjacent areas. * WHERE...Lower Washington County. * WHEN...Until 8 AM MST Friday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles and vehicles with trailers. * ADDITIONAL DETAILS...Holiday decorations, garbage cans, outdoor furniture and other lightweight items should be brought inside or secured to prevent property damage. Prepare for possible power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ107-091300- /O.NEW.KSLC.ZF.Y.0001.260109T0600Z-260109T1600Z/ Cache Valley/Utah Portion- Including the following locations - Smithfield and Logan 249 PM MST Thu Jan 8 2026 ...FREEZING FOG ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM MST FRIDAY... * WHAT...Visibility less than a half mile in freezing fog. * WHERE...Cache Valley/Utah Portion. * WHEN...From 11 PM this evening to 9 AM MST Friday. * IMPACTS...Low visibility could make driving conditions hazardous. Roads, and especially bridges and overpasses, will likely become slick and hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov CRK
207 WWUS75 KSLC 082226 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 326 PM MST Thu Jan 8 2026 UTZ123-091500- /O.CON.KSLC.HW.W.0001.260108T2300Z-260109T1500Z/ Lower Washington County- Including the following locations - Ivins, Hurricane, and St George 326 PM MST Thu Jan 8 2026 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM MST FRIDAY... * WHAT...North winds 30 to 40 mph with gusts in excess of 60 mph expected. There is a 30 percent chance gusts will exceed 65 mph in the cities of Toquerville, Hurricane, La Verkin, Virgin and adjacent areas. * WHERE...Lower Washington County, primarily in areas near canyon exits including Toquerville, Virgin, La Verkin, Hurricane and Shivwits. Winds will be considerably less in the St. George area from roughly Washington City south. * WHEN...Until 8 AM MST Friday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles and vehicles with trailers. * ADDITIONAL DETAILS...Holiday decorations, garbage cans, outdoor furniture and other lightweight items should be brought inside or secured to prevent property damage. Prepare for possible power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and vehicles with trailers. Use extra caution. People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ UTZ107-091600- /O.CON.KSLC.ZF.Y.0001.260109T0600Z-260109T1600Z/ Cache Valley/Utah Portion- Including the following locations - Smithfield and Logan 326 PM MST Thu Jan 8 2026 ...FREEZING FOG ADVISORY REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 9 AM MST FRIDAY... * WHAT...Visibility one to two miles in freezing fog. * WHERE...Cache Valley/Utah Portion. * WHEN...From 11 PM this evening to 9 AM MST Friday. * IMPACTS...Low visibility could make driving conditions hazardous. Roads, and especially bridges and overpasses, will likely become slick and hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov CRK
411 WWUS75 KSLC 091246 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 546 AM MST Fri Jan 9 2026 UTZ123-091400- /O.CAN.KSLC.HW.W.0001.000000T0000Z-260109T1500Z/ Lower Washington County- Including the following locations - St George, Ivins, and Hurricane 546 AM MST Fri Jan 9 2026 ...HIGH WIND WARNING IS CANCELLED... Strong winds have diminished early this morning across portions of Washington County, thus the High Wind Warning has been cancelled. Occasional gusts near 45 will remain possible around Leeds through Sunrise. $$ UTZ107-091600- /O.CON.KSLC.ZF.Y.0001.000000T0000Z-260109T1600Z/ Cache Valley/Utah Portion- Including the following locations - Logan and Smithfield 546 AM MST Fri Jan 9 2026 ...FREEZING FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * WHAT...Visibility less than a half mile in freezing fog. * WHERE...Cache Valley/Utah Portion. * WHEN...Until 9 AM MST this morning. * IMPACTS...Low visibility could make driving conditions hazardous. Roads, and especially bridges and overpasses, will likely become slick and hazardous. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity. For information on potential travel impacts visit http://udottraffic.utah.gov MPS
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this high wind warning went out at Jan 8, 2:47 AM MST, 6 hours 48 minutes earlier. Its key messages:
- Mountain snow expected to continue through today, tapering off in the evening hours.
- Lake effect snow develops for the Salt Lake Valley following the passage of the cold front. Snowfall is expected to occur during the AM, perhaps resulting in hazardous travel during the work commute.
- Most other valleys across UT can expect to see at least a trace of snow today, with the exception of lower Washington County.
- High pressure builds in following this system and will last through the remainder of this forecast, perhaps even beyond. Unfortunately, this would favor the development of valley inversions.
Area forecast discussion, Jan 8, 2:47 AM MST, 6 hours 48 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
247 AM MST Thu Jan 8 2026
.KEY MESSAGES...
- Mountain snow expected to continue through today, tapering off in
the evening hours.
- Lake effect snow develops for the Salt Lake Valley following the
passage of the cold front. Snowfall is expected to occur during the
AM, perhaps resulting in hazardous travel during the work commute.
- Most other valleys across UT can expect to see at least a trace of
snow today, with the exception of lower Washington County.
- High pressure builds in following this system and will last
through the remainder of this forecast, perhaps even beyond.
Unfortunately, this would favor the development of valley
inversions.
&&
.DISCUSSION... Currently, a cold front is accelerating across
northwest UT toward the Wasatch Front. As it currently undergoes
frontogenesis, a band of convective rain showers has developed along
the front with gusts around 30mph observed. As this convection
approaches the Wasatch mountains, some isolated lightning can't be
ruled out.
Following the passage of the cold front, cold northwesterly flow
will fill in serving to drop snow levels markedly and result in air
temperatures falling to near or just below freezing for most of the
Wasatch Front. There may be a brief lull in activity, perhaps a up
to a couple hours following the frontal passage due to the trough
axis aloft lagging behind, before a lake effect snow band develops
in the frontal boundaries wake. While snowfall amounts are forecast
to remain modest (generally 1-3", locally higher amounts up to 6" on
benches), this band is forecast to set up during the AM commute
today resulting in potentially hazardous travel. Lake effect showers
are forecast to continue through the afternoon hours, tapering off
by the evening as we switch to northerly flow and lose moisture.
Regarding the mountains, the forecast remains relatively unchanged
from previous packages. The Cottonwoods and Bear River Range appear
most favored in the northwest flow regime, with generally 6-12"
expected with locally higher amounts up to around 18-20" across both
locations. Across our central mountains, expect 8-12" and for our
southern mountains, expect 4-8".
Forecast confidence continues to increase regarding a notably dry
period following this system as a ridge of high pressure builds in.
With weak flow aloft expected, and existing snowfall on the valley
floors, the development of valley inversions appears quite likely.
The overall strength of the inversion is heavily dependent on just
how much snowfall the valleys see and position of the ridge
overhead, continuing to yielding some uncertainty. Our next shot at
any form of precipitation appears to be around the January 16-17th
timeframe, though many details regarding this remain uncertain at
this time.
&&
.AVIATION...KSLC...Occasional snow showers dropping CIGS/VIS into
the IFR or LIFR category will impact the terminal throughout the
day, with the most likely windows coming this morning through 15Z, an
again this afternoon between 20-01Z. Any accumulation will remain
less than 2" on untreated surfaces. Away from any show showers, CIGS
will remain in the 4000-5000 ft range through the day with
northwesterly winds. This evening lake effect snow showers are
expected to remain west of the terminal, with only a 10-20% chance
these showers drift over the terminal after 01Z. Winds will remain
northwesterly through the period.
.REST OF UTAH AND SOUTHWEST WYOMING...A cold front will bring
periods of snow to northern Utah and southwest Wyoming through this
morning, resulting in IFR to LIFR conditions within heavier snow
showers. These showers will persist into the afternoon before
becoming confined to areas south of the Great Salt Lake this
evening. This front will also bring snow to southwest Utah above
3000 feet mainly after 15Z. LIFR to VLIFR conditions can be expected
within areas of heavy snow. Precipitation will remain rain around
KSGU through this morning before ending midday as the flow becomes
northerly.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 11 PM MST this evening for
UTZ102>105-107-108-111>113.
Winter Weather Advisory until 5 PM MST this afternoon for UTZ110.
Winter Weather Advisory until 5 PM MST this afternoon for UTZ116-
117-125.
WY...None.
&&
PUBLIC...Worster
AVIATION...Seaman
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecityThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 2:49 PM MST | Freezing Fog Advisory | SLC | Cache | 16 hr |
Nearby
High Wind Warnings in Utah, 2026Every high wind warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.